Follow
Share

More Mom drama..


Mom has been "crying without tears" quite frequently over the past week. This can continue for hours. You can distract her for a short time, but she will start up again. I have tried to comfort her. I have also tried the tactic she used on me when I was young, "Stop the crying!" Neither works for long.


I gave her Lorazapam last night, and she was asleep when I left (at 8:30), but my brother said she woke up and cried until 12:30. She used to cry occasionally. Lately, it has been every day, starting in the late afternoon into the evening (and night). There are other times that she just starts mumbling and then whining. First thing in the morning until after lunch, she is fine.


What I have noticed is that Mom will get mad when you want/need her to do something that she doesn't want to do.


A few weeks ago, she told me I was a "pain in the a**." I don't think she has ever said that in my lifetime! But, I am starting to realize there is more going on here. I found out that she recently hit my brother twice, then punched him because he wanted her to stay in her chair. With me, she has threatened to hit me ("I should slug you!"), or she swings her arms as if she is going to hit me. You can tell she is mad.


I have always wondered about "combativeness" -- did they just start hitting, or was it because they were asked to do something they didn't want to do? This all seems to be associated with the later stages of cognitive decline.


Right now, I am sitting next to her as she is sleeping. Yesterday, the hospice nurse pointed out that Mom has apnea. So, I am counting how long it is before she takes a breath… What a way to spend the day!

Thanks, HolidayEnd. I didn't go into details in my post, but the only meds Mom takes at night is one for BP (she takes one in the a.m. and one in the p.m.). (She is taking the lowest dose possible. But, as people get older, they most times don't need that anymore. One of her other BP meds was stopped a few months ago.) The other one is for cholesterol. She has refused that for years (as noted by her cardiologist), and only started taking it at the end of last year after we insisted. At 94, she doesn't take many meds! I hope I am as lucky!
Helpful Answer (0)
Reply to Mapotter
Report

Your mom’s moods might also have something to do with NOT taking her meds, especially if she took them for years...(you mentioned hospice).
Helpful Answer (0)
Reply to HolidayEnd
Report

freqflyer, thank you. I will check with hospice. (I wish I had known yesterday before the hospice nurse came that she hit my brother...) As far as her meds go, she is not taking as many as she used to since she is refusing to take her evening meds. We have decided to not force her because it isn't going to change anything.
Helpful Answer (1)
Reply to Mapotter
Report

Mapotter, sometimes uncontrolled crying could be a side effect of a medicine. That happened to me decades ago after taking a new antihistamine.

Also sounds like it is time to get your Mom tested for an Urinary Tract Infection. Such an infection in an older person can cause them to cry, hit, and other unusual behaviors.  Hospice will allow for that infection to be treated to make the patient more comfortable.
Helpful Answer (1)
Reply to freqflyer
Report